# SDR 2014FA0000548

- Difficulty date: September 22, 2014
- Submitted: September 24, 2014
- Operation: General aviation
- Aircraft: N33411
- Make and model: Piper PA-32-300
- Aircraft serial: 327540098
- Aircraft time: 2,695 hours
- Engine: Lyc IO540K1A5
- Engine time: 2,695 hours
- Propeller: Hartzl HCC3YR
- System (JASC): 8520 · Reciprocating Engine Power Section
- Part: Bolt
- Part number: STD2209ORFAAPMA
- Condition: Broken
- Location: Crankshaft Gear
- Part time: 178 hours
- Stage of operation: CR
- How discovered: O
- Nature of condition: Y
- Precautionary procedure: A

## Discrepancy

DURING CRUISE FLIGHT,  THE ENGINE QUIT WITHOUT WARNING.  ACFT MADE AN OFF FIELD LANDING WITH NO DAMAGE TO THE ACFT.  DURING MX,  NOTED THAT THE VACUUM PUMP COUPLING WAS NOT SPINNING EVEN THOUGH IT WAS NOT SHEARED.  THE RT MAGNETO WAS REMOVED AND IT WAS CONFIRMED THAT NOTHING IN THE ACCESSORY CASE WAS SPINNING WITH THE CRANKSHAFT.  THROUGH THE RT MAGNETO MOUNT HOLE, A BORESCOPE CAMERA  REVEALED THAT THE CRANKSHAFT BOLT HAD NOT ROTATED LOOSE BECAUSE THE LOCK TAB WAS STILL TIGHT AGAINST THE FLAT ON THE BOLT HEAD.  THE BOLT HAD SHIFTED AFT ABOUT .3750" ALLOWING THE CRANKSHAFT GEAR TO ALSO MOVE AFT .3750" WHICH IN TURN ALLOWED THE CRANKSHAFT GEAR TO DISENGAGE FROM THE CRANKSHAFT DOWEL.  IT WAS APPARENT IN THE VIDEO THAT THE CRANKSHAFT WAS TURNING BACK AND FORTH WHILE THE CRANKSHAFT GEAR REMAINED STATIONARY.  THE FIELD O/H OF THE ENGINE WAS COMPLETED ON 2-24-2004 AND STATED THAT A NEW CRANKSHAFT GEAR BOLT HAD BEEN INSTALLED.  THE FOLLOWING MONTH AD 2004-05-24 WAS ISSUED.  THIS AD ADDRESSES POSSIBLE DEFECTIVE CRANKSHAFT GEAR RETAINING BOLTS THAT MAY HAVE PREVIOUSLY BEEN INSTALLED INTO THIS MODEL ENGINE.  NO COMPLIANCE WITH THIS AD WAS NOTED FROM THE TIME OF THE INSTALLATION OF THE SUBJECT BOLT TO THE MOST CURRENT LOG ENTRY.
